Tornadoes · United States · Texas · 2010

EF0 tornado, Umbarger, Texas, April 20, 2010

This EF0 tornado ran 0.9 miles across Randall County on April 20, 2010, touching down at 7:47 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 20, 2010
Touchdown
7:47 PM CDT (00:47 UTC)
Lifted
7:49 PM CDT (00:49 UTC)
On the ground
2 minutes
Path length
0.9 miles (1.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Randall County
Touchdown point
34.981, -102.063
Lift-off point
34.990, -102.051
Record number
1004201847-01

What the Weather Service recorded

Severe thunderstorms moved across the southwest and south central Texas Panhandle during the evening hours producing large hail...damaging winds...and two tornadoes. Although no injuries were reported...the hail and winds caused damage to homes and crops.

A tornado survey was conducted on this tornado. The tornado touched down at 1847 CST approximately three miles northeast of Umbarger. The tornado was on the ground for approximately one mile or less with a path width of fifty yards. The tornado dissipated at approximately 1849 CST approximately four miles northeast of Umbarger. The tornado remained over open country and no damage or injuries were reported directly from the tornado. However...several homes received damage from wind blown hail associated with the rear flank downdraft. Several north facing windows were blown out and hundreds of acres of crops were destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:05 UTC00:30 UTCTornado WarningAMA
00:22 UTC00:45 UTCTornado WarningAMA
00:48 UTC01:15 UTCTornado WarningAMA
01:01 UTC04:00 UTCFlood AdvisoryAMA
01:13 UTC02:00 UTCTornado WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Apr 20, 6:41 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 20, 6:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT TUE APR 20 2010

.AVIATION...
FOR THE 00Z TAFS...THE MAIN CONCERN WILL BE THUNDERSTORMS...WHICH
COULD AFFECT ALL TAF SITES OVER THE NEXT 3 TO 5 HOURS. CONDITIONS AS
LOW AS IFR MAY BE BRIEFLY POSSIBLE UNDER ANY STORMS. LOW CLOUDS AND
FOG WILL ALSO BE POSSIBLE AFTER 06Z. THE NEXT BEST CHANCE FOR
THUNDERSTORMS WILL COME AGAIN AFTER 18Z...BUT DUE TO THE UNCERTAINTY
IN COVERAGE OF THE STORMS TOMORROW...WILL KEEP THE MENTION OF CB OUT
OF THE TAFS FOR NOW.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 221 PM CDT TUE APR 20 2010/

DISCUSSION...
NORTHWEST FLOW CONVECTION OVER THE HIGHER TERRAIN AND MOUNTAINS OF NM
WILL CONTINUE TO PROPAGATE SOUTHEAST TOWARD THE WESTERN PANHANDLES BY
THIS EVENING. WILL BUMP UP THE POPS TO CHANCE ALL SECTIONS OF THE
PANHANDLES THIS EVENING. FEEL BEST CHANCES FOR CONVECTION IN THE
NORTH AND NORTHEAST SECTIONS AS A WEAK FRONTAL BOUNDARY SLOWLY
PUSHES DOWN FROM THE NORTHWEST AND NORTH TONIGHT AND NOCTURNAL LOW
LEVEL SOUTHERLY JET DEVELOPS. WILL ALSO INCLUDE SOME PATCHY FOG LATE
TONIGHT AND WEDNESDAY MORNING...AND AGAIN LATE WEDNESDAY NIGHT AND
THURSDAY MORNING AS LOW LEVEL MOISTURE INCREASES WITH UPSLOPE SURFACE
FLOW. CHANCES FOR CONVECTION INCREASE BY WEDNESDAY NIGHT INTO
THURSDAY AS SURFACE LOW DEVELOPS OVER NORTHEASTERN NM WITH WARM FRONT
EXTENDING SOUTHEAST ACROSS THE PANHANDLES AND DRYLINE DEVELOPS SOUTH
OF THE SURFACE LOW. THREAT FOR SEVERE WEATHER MAY BEGIN TO INCREASE
BY THURSDAY AS DRYLINE MIXES EAST AND SHORTWAVE ENERGY OVER THE
CENTRAL AND SOUTHERN ROCKIES ASSOCIATED WITH CLOSED UPPER LOW OVER
THE GREAT BASIN AND SOUTHWESTERN STATES TRACKS EAST TOWARD THE
PANHANDLES WITH DIFFLUENCE ALOFT. NOCTURNAL LOW LEVEL JET ALSO
EXPECTED TO PERSIST MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES
THROUGH THURSDAY.

PACIFIC COLD FRONT EXPECTED TO PUSH ACROSS THE PANHANDLES BEHIND THE
DRYLINE LATE THURSDAY AND EARLY FRIDAY. MORE SEASONABLE CONDITIONS
BUT DRIER FRIDAY THROUGH EARLY NEXT WEEK. NO PRECIPITATION EXPECTED.

SCHNEIDER

FIRE WEATHER...
NO FIRE WEATHER CONCERNS OUTSIDE OF LIGHTNING STARTS AS RAIN CHANCES
INCREASE TONIGHT THROUGH THURSDAY NIGHT. DRIER BUT SLIGHTLY COOLER
CONDITIONS FRIDAY THROUGH EARLY NEXT WEEK. POSSIBLY ELEVATED FIRE
WEATHER CONCERNS FRIDAY AND OVER THE WEEKEND INTO EARLY NEXT WEEK AS
MINIMUM RH VALUES DROP TO NEAR 25 PERCENT OR LESS AND 20 FOOT WIND
SPEEDS INCREASE TO AROUND 15 TO 20 MPH.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Apr 20, 3:22 PM CDT, 4 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE APR 20 2010

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
322 PM CDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON HELPED BY
AFTERNOON SURFACE HEATING. THE STORMS WILL CONTINUE TO MOVE SOUTHEAST
DURING THE EVENING HOURS WITH THE ENVIRONMENT IMPROVING AS MID
LEVEL SOUTHWEST FLOW INCREASES OVER THE MOIST SURFACE
FLOW. GIVEN SOME LIMITED INSTABILITY...ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED. HOWEVER...A FEW OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT
ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS
COULD APPROACH SEVERE LEVELS ON WEDNESDAY...BUT A GREATER
OPPORTUNITY FOR SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON
AND THURSDAY NIGHT AS A DRYLINE SETS UP OVER THE AREA. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY AND THURSDAY DUE TO
THE THREAT OF SEVERE THUNDERSTORMS.

WYNNE

In the hours before

Special weather statement, Apr 20, 4:54 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT TUE APR 20 2010

TXZ011-012-202245-
OLDHAM TX-POTTER TX-
454 PM CDT TUE APR 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR WESTERN POTTER AND
EASTERN OLDHAM COUNTIES.

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR BOYS RANCH...MOVING EAST AT 5
MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN
ADDITION...VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM.

NUNEZ
Local storm report, Apr 20, 5:49 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT TUE APR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             BOYS RANCH              35.51N 102.25W
04/20/2010  E0.75 INCH       OLDHAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000326

SFJ
Special weather statement, Apr 20, 6:30 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT TUE APR 20 2010

TXZ011-012-016-017-210030-
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
630 PM CDT TUE APR 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR DEAF SMITH...
RANDALL...POTTER AND OLDHAM COUNTIES.

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF
BUSHLAND...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

NUNEZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.8 hours before the tornado, 42 km from the path. April 21, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 972 joules per kilogram, CIN -96, lifted condensation level 884 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 26 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-96 J/kg
Surface CAPE
773 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.2 hours after it, 42 km from the path. April 21, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -224, lifted condensation level 1374 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 91 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-224 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Hereford (HRX), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:05 UTC7744.78190° 11 kt151009.8
23:25 UTC7842.26220° 13 kt211009.8
23:45 UTC7543.52210° 11 kt1009.8
00:05 UTC71.646.4200° 10 kt1009.8
00:25 UTC71.2439290° 12 kt321010.5VCTSRA
00:45 UTC64.5849.28240° 12 kt351010.8-VCTSRA
01:05 UTC6450.36270° 8 kt1010.5VCTS
01:25 UTC60.852.770° 6 kt141011.5
01:45 UTC61.1653.7870° 18 kt221011.9
02:05 UTC56.4852.7100° 20 kt261011.9
02:25 UTC56.353110° 19 kt231012.2
02:45 UTC5753.42120° 19 kt251012.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 42 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:04 UTCTORNADO3 W BushlandPotter, TXTORNADO SURVEY CONDUCTED. TORNADO WAS LOCATED APPROXIMATELY 1 MILE SOUTH OF INTERSTATE 40 AND REMAINED OVER OPEN COUNTRY AND LASTED APPROXIMATELY FIVE MINUTES. NO DAMAGE WAS OBSERVED.
00:04 UTCTORNADO5 W BushlandOldham, TXLOCATED APPROXIMATELY 1 MILE SOUTH OF INTERSTATE 40. PRELIMINARY END TIME IS ESTIMATED.
00:10 UTCHAIL 1.751 N BushlandPotter, TXSPOTTER ALSO CONFIRMED THE TORNADO REPORTED NEAR BUSHLAND
00:45 UTCTSTM WND DMG2 Ne UmbargerRandall, TXNORTH FACING WINDOWS BLOWN OUT AND SIDING DAMAGED AT SEVERAL RESIDENCES JUST NORTHEAST OF UMBARGER.
00:45 UTCTSTM WND DMGUmbargerRandall, TXHOME WINDOWS BLOWN OUT IN UMBARGER
00:46 UTCHAIL 1.757 N UmbargerRandall, TX
00:47 UTCTORNADO3 Ne UmbargerRandall, TXBRIEF TOUCHDOWN REPORTED APPROXIMATELY 3 MILES NORTHEAST OF UMBARGER. PRELIMINARY POSITION PENDING STORM SURVEY.
00:48 UTCTSTM WND GST 683 Ne UmbargerRandall, TXSCHOOLNET REPORT FROM BRANDT FARMS
01:31 UTCTSTM WND GST 683 Ne UmbargerRandall, TXSCHOOLNET REPORT FROM BRANDT FARMS68

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 20, 2010

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 207:04 PM CDTEF0Potter, TX1.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.